Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 51, NWS Miami, FL

December 9, 2002Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Dec 9, 2002, 8:48 PM EST for Palm Beach County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2002, 8:48 PM EST (01:48 UTC)
Expired
Dec 9, 2002, 9:30 PM EST
In force
42 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 1.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2002-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2002-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS52 KMFL 100148
SVRMIA
FLC099-100230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
847 PM EST MON DEC 9 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 930 PM EST

* AT 847 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS..MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 930 PM EST...
  BOYNTON BEACH
  GREENACRES CITY AND FLORIDA GARDENS
  PALM SPRINGS AND LAKE WORTH
  HAVERHILL
  PALM BEACH
  WEST PALM BEACH

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2655 8027 2646 8010 2683 7980 2696 8004

.END

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 2:35 PM EST, 6 hours 13 minutes earlier.

Area forecast discussion, Dec 9, 2:35 PM EST, 6 hours 13 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
235 PM EST MON DEC 09 2002

CURRENTLY: AREA OF LOW PRESS DEVELOPING OVR ERN GULF WITH SURFACE
WARM FRONTAL TROUGH TO S/CENTRAL FL. NUMEROUS SHOWERS AND SOME
THUNDERSTORMS EXTENDING OVER MUCH OF CENTRAL AND WESTERN SECTIONS OF
THE CWA MOVEMENT SLOWLY NORTH. CMAN OBS SHOWING WNDS 22 TO 26 KTS
AND GUSTY ATLC WATERS AND TO 16 KTS GULF WATERS ATTM.

SHORT TERM...SFC LOW WILL DEVELOP OVER ERN GULF OF MEX( AT LEAST
MOST MODELS AGREE WITH THAT) AS UPPR LVL SHRT WAVE OVER WRN GULF
MOVES RAPIDLY EAST. SUBTROPICAL JET ASSOCIATED WITH THIS SHRT WAVE
ADVECTING LOTS OF MOISTURE FROM E PAC TO FLORIDA PENINSULA. THIS
MOISTURE, COMBINED WITH THE DEVELOPING LOW AND A SURFACE
BOUNDARY(WARM FNT) EXTENDING FROM IT TO NW SOUTH FLORIDA AND STRG
UPPER DIV ASSOCIATED WITH THE JET WILL RESULT IN ENHANCE PRECIP
ACROSS MOST OF S. FL. HOWEVER...WILL EXPECT TO SEE HEAVIEST PRECIP
NEAR AND ALONG THE LOW LLVL BOUNDARY. SO WILL GO WITH HIGHEST POPS
AND MENTION HEAVY RAIN FOR THE N PORTION OF S. FLA (NAPLES NORTH TO
LAKE OKEECHOBEE AREA AND PALM BEACH COUNTY) THROUGH TUE. THE LOW IS
FORECAST TO MOVE NE ACROSS N FL AND BE JUST SE OF THE CAROLINA COAST
TUE AFTERNOON. A CDFNT EXTENDING FROM THIS LOW WILL MOVE THROUGH
MOST OF S. FL LATE TUE NIGHT AND EARLY WED MORNING. WILL EXPECT SCT
TSTMS AHEAD OF THIS FRONT LATE TONIGHT AND TUE WITH SOME OF THEM
BECOMING STRONG. ALTHOUGH SEVERE WEATHER IS POSSIBLE...WILL EXPECT
IT TO BE MOSTLY NORTH OF OUR AREA.

FOR THE EXTENDED...THE FNT WILL HANG ACROSS EXTREME S FLA/STRAITS
INTO WRN CARIB AS FLOW AT H8-H5 BECOMES PARALLEL TO THE BOUNDARY.
THEREFORE WILL KEEP SLIGHT CHANCE OF SHWRS. ANOTHER ENERGY IMPULSE
WILL MOVE ACROSS CNTRL PLAINS THU WHICH WILL AGAIN PROVIDE THE
MECHANISM FOR THE BOUNDARY TO MOVE NORTH AS A WARM FNT AND A SFC LOW
TO DEVELOP ALONG IT OVER THE EAST GULF AGAIN THU NIGHT AND EARLY
FRI. THIS WILL MOVE NORTHEAST WITH THE FRONT COMING BACK THROUGH S.
FLA AGAIN LATE FRI NGT AND GRADUAL DRYING OUT BY SUNDAY.

MARINE...AS MENTIONED BEFORE, MARINES OBS ACROSS THE AREA SHOWING
WINDS WELL INTO SCA CRITERIA. WILL START OFF WITH SCA ALL WATERS
EXCEPT LAKE OKEECHOBEE AS I EXPECT 20 KTS OR 20 TO 25 KNOTS
SUSTAINED WITH HIGHER GUSTS. GFS HAS THE BEST INIT WITH RESPECT TO
WNDS RIGHT NOW. I DO NOT THINK ANYTHING HIGHER THAN A SCA WILL BE
NECESSARY. WINDS WILL DECREASE DRAMATICALLY TUESDAY NIGHT AND SHIFT
TO NORTHWEST EARLY SATURDAY BEHIND FIRST COLD FRONT. THE WINDS
INCREASE AGAIN FRIDAY AS THE WINDS VEER TO THE SOUTH AND WINDS GO
TO THE NORTHWEST BY SATURDAY BEHIND SECOND COLD FRONT.

FIRE...HIGH WINDS TUESDAY WILL CONTINUE THE FIRE WEATHER WATCH ALL
AREAS DUE TO DISPERSION INDICES GREATER THAN 75.

PRELIM NUMBERS

PBI TB 071/078 064/078 064 1877323
FLL TB 072/079 067/078 068 1857323
MIA TB 072/079 067/078 068 1857323
APF TB 068/078 065/078 064 1877222

.MIA...SCA ALL WATERS EXCEPT LAKE OKEECHOBEE.
Hazardous weather outlook, Dec 9, 12:55 PM EST, 7 hours 53 minutes before
FLZ063-066>075-092030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
1255 PM EST MON DEC 9 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...RIP CURRENTS LIKELY ATLANTIC BEACHES...
...STRONG THUNDERSTORMS POSSIBLE OVER SOUTH FLORIDA THIS AFTERNOON
AND TONIGHT...
...LOCALLY HEAVY RAINS POSSIBLE THROUGH TONIGHT...

A DEVELOPING LOW IN THE GULF OF MEXICO WILL CAUSE SHOWERS AND
THUNDERSTORMS TO POSSIBLY MOVE OVER SAME LOCATIONS THROUGH TONIGHT.
THIS COULD CAUSE SOME LOCALIZED HEAVY RAINFALL AMOUNTS AND
FLOODING.  THE AREA OF GREATEST THREAT WILL BE OVER THE WESTERN PART
OF THE PENINSULA THIS AFTERNOON AND THE EASTERN HALF TONIGHT.

EASTERLY WINDS APPROACHING 20 KNOTS ALONG THE ATLANTIC COAST BEACHES
OF SOUTH FLORIDA TODAY...RIP CURRENTS ARE LIKELY ESPECIALLY AROUND
THE TIMES OF THE TIDE GOING OUT OR LOW TIDE. LOW TIDES TODAY ALONG
THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA WILL BE IN THE EVENING.

A WARM FRONT ACROSS SOUTH FLORIDA TODAY AND TONIGHT ALONG WITH WARM
MOIST UNSTABLE AIR WILL PROVIDE THE INGREDIENTS FOR SCATTERED STRONG
THUNDERSTORMS ESPECIALLY ALONG AND NORTH OF ALLIGATOR ALLEY THIS
AFTERNOON AND TONIGHT. WIND GUSTS IN EXCESS OF 58 MILES AN HOUR ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS. THERE IS ALSO A THREAT OF
AN ISOLATED TORNADO LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED ACROSS SOUTH FLORIDA AGAIN ON TUESDAY.
THERE WILL BE A THREAT OF THUNDERSTORMS ALSO LATER THIS WEEK ON
FRIDAY AND SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS MAY BE NEEDED FOR POSSIBLE SEVERE WEATHER THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS SOUTH FLORIDA ALONG AND NORTH OF
ALLIGATOR ALLEY TO THE LAKE OKEECHOBEE REGION.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 7:12 PM ESTSpecial Marine WarningMFL63 min
Dec 9, 7:59 PM ESTSevere Thunderstorm WarningMFLMiami-Dade46 min
Dec 9, 8:02 PM ESTSpecial Marine WarningMFL118 min
Dec 9, 8:38 PM ESTTornado WarningMFLBroward, Miami-Dade52 min
Dec 9, 9:52 PM ESTSpecial Marine WarningMFL113 min
Dec 9, 10:45 PM ESTSpecial Marine WarningMFL2 hr
Dec 9, 11:39 PM ESTSpecial Marine WarningMFL51 min
Dec 10, 1:17 AM ESTSevere Thunderstorm WarningMFLMiami-Dade, Monroe28 min
Dec 10, 2:50 AM ESTSpecial Marine WarningMFL115 min
Dec 10, 4:14 AM ESTSpecial Marine WarningMFL2 hr
Dec 10, 4:20 AM ESTSpecial Marine WarningMFL115 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.